South Dakota, 2021

Hail in South Dakota, June 19, 2021

June 19, 2021 · NWS UNR · 4 events in 2 counties and zones

A severe thunderstorm developed in the Belle Fourche area and moved southeast into northeastern Lawrence County before weakening and merging with another storm. It produced hail to golf ball size from Belle Fourche to Whitewood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed in the Belle Fourche area and moved southeast into northeastern Lawrence County before weakening and merging with another storm. It produced hail to golf ball size from Belle Fourche to Whitewood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 19, 1:40 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 19, 1:40 PM MST, 2 hours 10 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
240 PM MDT Sat Jun 19 2021

.DISCUSSION...(This Evening Through Saturday)
Issued at 240 PM MDT Sat Jun 19 2021

Current surface analysis shows weak low pressure over northeast
WY, with high pressure centered to the east of the region. A
dryline has developed to the south of the low. Cold front is
located further west from eastern MT to central and western WY.
Southeasterly winds to the east of the low are bringing slightly
warmer air and increased moisture into the area. Upper level
analysis shows high pressure over the Four Corners area, with near
zonal flow our region. A weak disturbance brought isolated to
widely scattered showers and storms to western SD this morning.
Skies are mostly sunny to partly cloudy now with temps in the 80s
to around 90 degrees. KUDX radar showed a lone cell that developed
along the Weston/Niobrara county border earlier, but has now
dissipated. Winds are west to northwest over western parts of
northeast WY behind the low, south to southeast elsewhere at 10 to
around 20 mph.

There remains a marginal risk for severe storms over a good portion
of the area late this afternoon and evening, especially from the
Black Hills south and eastward. MUCAPE values of 1000 to 1500 j/kg
has pooled up against the dryline across the Black Hills area and a
good portion of western SD. Shear has increased and is favorable for
organized storms and supercell development over western SD. Main
concern in the near term continues to be fairly high CIN that is in
place east of the low right now, especially over the SD plains. A
good amount of cirrus is helping to hinder possible development, as
well as a lack of upper level forcing for the time being. A couple
of storms tried to develop earlier over the northern Black Hills,
but could not break through. However, this cap will continue to
weaken with time through the late afternoon into the early evening.
It may erode enough over the Black Hills to possibly get some
isolated development to break through in the next 2 to 3 hours.
Otherwise, it looks like the main timeframe for isolated strong to
severe storm development will be in the early to mid evening when
the low starts to move east across the area and somewhat better
forcing arrives. The better potential will be to the southeast of
the Black Hills, with the more signficant potential likely further
south across NE, where better upper level support will be and low
level jet strengthens. Any stronger activity that develops over our
area should move east of the CWA overnight as low pressure and cold
front slide east of the area.

Much cooler air will be here for Sunday and Monday, with highs only
in the 60s and 70s and lows mostly in the 40s. Shortwave trough
moving in from the northwest Sunday and Sunday night will bring a
chance for showers and a few thunderstorms, but some models have the
energy splitting as it crosses the area, so the better chances could
end up mostly north and west of our area. Warming trend takes place
into midweek as ridge builds over the Rockies, with highs back into
the 80s on Tuesday, 80s and 90s Wednesday and Thursday. Temps could
be a bit cooler toward the end of the week, but still above average,
as the ridge likely weakens over the region. Mainly dry weather
looks to be the story through midweek, with the potential for at
least isolated storms returning late in the week when the ridge
weakens.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1143 AM MDT Sat Jun 19 2021

Thunderstorms will develop and be scattered across the area late this
afternoon and evening. Local MVFR conditions with gusty winds are
expected with the thunderstorms. A cold front will then move
across the area tonight, bringing gusty northwest winds. MVFR CIGS
also will move into the far northwestern CWA after 06z, in
association with lower clouds and showers that develop behind the
cold front, and will push SE overnight.

&&

.FIRE WEATHER...
Issued At 240 PM MDT Sat Jun 19 2021

Red flag or near red flag conditions are noted over a good
portion of the northeast WY plains this afternoon, especially
western areas. Relative humidity values have dropped into the
teens in many areas, with the gustiest winds mostly over Campbell
County. Conditions will improve this evening as a cold front
passes, with much higher humidity expected on Sunday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Red Flag Warning until 8 PM MDT this evening for WYZ314>317.

&&

DISCUSSION...26
AVIATION...JC
FIRE WEATHER...26
Hazardous weather outlook, Jun 19, 4:26 AM MST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
526 AM MDT Sat Jun 19 2021

WYZ054>056-058-201300-
Northern Campbell-Southern Campbell-Western Crook-Weston-
526 AM MDT Sat Jun 19 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected today as the
relative humidity drops to 10 to 15 percent and winds gust from 25
to 30 mph. Isolated thunderstorms are expected this afternoon and
early evening, with a small chance of a severe storm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered showers and thunderstorms are expected Sunday, but
severe storms are not expected at this time.

Elevated fire weather conditions are possible again on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-071-
201300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook-
526 AM MDT Sat Jun 19 2021 /626 AM CDT Sat Jun 19 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop over the area
today, especially this afternoon and evening. There is a marginal
risk of severe storms with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A cold front will bring gusty northwest winds to the area on
Sunday. Scattered showers and thunderstorms also will occur, but
severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Bunkers

In the hours before

Local storm report, Jun 19, 11:16 AM MST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1216 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HEAVY RAIN       10 WSW RED ELM          44.99N 101.96W
06/19/2021  M0.50 INCH       ZIEBACH            SD   TRAINED SPOTTER

            12-HOUR RAINFALL.

&&

JC
Special weather statement, Jun 19, 3:39 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Rapid City SD
439 PM MDT Sat Jun 19 2021

SDZ012-025-072-073-192330-
Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-
439 PM MDT Sat Jun 19 2021

...STRONG THUNDERSTORM OVER SOUTHWESTERN BUTTE...WESTERN MEADE AND
NORTHEASTERN LAWRENCE COUNTIES...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm near
Belle Fourche, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Belle Fourche, Newell, Nisland, Fruitdale and Belle Fourche
Reservoir.

LAT...LON 4467 10403 4481 10392 4471 10338 4449 10355
TIME...MOT...LOC 2239Z 292DEG 26KT 4470 10388

Helgeson

The radar

The Rapid City radar (KUDX), 100 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Butte

When
June 19, 3:50 PM MST
Where
Butte County, 1 mi SSE of Belle Fourche
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.657, -103.842

Hail, Butte

When
June 19, 4:00 PM MST
Where
Butte County, Belle Fourche
Measured
1 in hail
Reported by
Public
Coordinates
44.670, -103.850

Hail, Lawrence

When
June 19, 4:35 PM MST
Where
Lawrence County, Whitewood
Measured
1.75 in hail
Reported by
Public
Coordinates
44.460, -103.640

Hail, Lawrence

When
June 19, 4:40 PM MST
Where
Lawrence County, 3 mi ENE of Whitewood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.477, -103.584

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959858, 959863, 959864, 959865.